Bumps at Injection Sites

1689

Q: I am a type 2. Before now, I have always taken Glucotrol. Finding out I was pregnant, I switched to insulin. After taking it for about one month, I am starting to experience a reaction.

When I give myself a shot, it appears fine. But the next day I develop a bump at the injection site that itches. It looks just like a mosquito bite. It takes a good week to disappear. I’ve rotated my sites.

I questioned my doctor, and he said to be sure I am cleaning the spots well with alcohol, because bacteria on the skin could be causing the reaction. He also said that once the spots appear I should clean them with peroxide and a small dab of Betedine.

I had been cleaning the spots well with alcohol before the shots. I even bought a high-percentage alcohol, thinking that might make a difference, but it is still happening.

Any suggestions?

Judy Fansher

- – – – -

A: The red, itchy bumps you describe could be a reaction to the latex stopper of the insulin vial. As the needle of the syringe passes through the rubber stopper, small particles of latex adhere to the needle, which then ends up going into the skin, exposing you to latex. Skin testing would be an appropriate way to find out if you are allergic to latex. If you do have a latex allergy, it can be very serious, and you would need to find an alternate method of taking shots. One alternative is to buy stoppers and syringes that do not have latex. Also, insulin pens can cut down on the exposure to latex because the needle tip does not actually come in contact with a latex stopper.

Another cause of skin bumps could be the insulin itself. You don’t say which type(s) you take, but if you take NPH, the protamine inside could be a culprit. If you take a short-acting insulin, Humalog or Regular, mixed with NPH, you need to split your dose into two different syringes. Give the short-acting insulin in a site different from the NPH. If the red bumps show up at the NPH site but not at the short-acting insulin site, you should speak with your doctor about switching to another type of insulin.

Jeanne Sheetz, RN, CDE
University of Iowa Hospital and Clinics
Iowa City

Comments

comments

This post authored by
Diabetes Health Medical Disclaimer
The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.